Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 18, 2014, 4:30 PM CDT for Outagamie County, Winnebago County, Wisconsin. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 18, 2014, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Outagamie County, WI, Winnebago County, WI
The radar
The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | HAIL 0.88 | Menasha, WI | |
| Aug 18, 5:10 PM CDT | HAIL 0.88 | 1 S Appleton, WI | MEASURED NEAR 41 ON COLLEGE AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943
WUUS53 KGRB 182130
SVRGRB
WIC087-139-182215-
/O.NEW.KGRB.SV.W.0032.140818T2130Z-140818T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...
NORTHEASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...
* UNTIL 515 PM CDT
* AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MENASHA...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MENASHA AROUND 445 PM CDT.
APPLETON AROUND 450 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GREENVILLE...NEENAH AND UW FOX
VALLEY.
AT 425 PM...THE PUBLIC REPORTED A POSSIBLE FUNNEL CLOUD NEAR LARSEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4416 8869 4432 8872 4433 8837 4424 8839
4424 8840 4421 8840 4415 8841
TIME...MOT...LOC 2129Z 268DEG 19KT 4423 8857
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
ECKBERG3 follow-up statements
479
WWUS53 KGRB 182141
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT MON AUG 18 2014
WIC087-139-182215-
/O.CON.KGRB.SV.W.0032.000000T0000Z-140818T2215Z/
OUTAGAMIE WI-WINNEBAGO WI-
441 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINNEBAGO AND SOUTH CENTRAL OUTAGAMIE COUNTIES UNTIL 515 PM CDT...
AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MENASHA...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
APPLETON AROUND 450 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE NEENAH AND UW FOX VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4415 8859 4416 8864 4432 8863 4433 8837
4424 8839 4424 8840 4422 8840 4415 8841
TIME...MOT...LOC 2141Z 268DEG 19KT 4423 8848
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
ECKBERG603
WWUS53 KGRB 182157
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT MON AUG 18 2014
WIC087-139-182215-
/O.CON.KGRB.SV.W.0032.000000T0000Z-140818T2215Z/
OUTAGAMIE WI-WINNEBAGO WI-
457 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINNEBAGO AND SOUTH CENTRAL OUTAGAMIE COUNTIES UNTIL 515 PM CDT...
AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APPLETON...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE STORM WILL IMPACT THE EAST SIDE OF APPLETON AND NORTHERN
PORTIONS OF LAKE WINNEBAGO. A WEATHER SPOTTER REPORTED ROTATING
WALL CLOUD ON THE NORTH END OF LAKE WINNEBAGO.
AT 455 PM CDT...NICKLE SIZE HAIL WAS REPORTED IN MENASHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4415 8859 4416 8864 4432 8863 4433 8837
4424 8839 4424 8840 4422 8840 4415 8841
TIME...MOT...LOC 2155Z 268DEG 19KT 4423 8838
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
ECKBERG882
WWUS53 KGRB 182200
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT MON AUG 18 2014
WIC087-139-182211-
/O.CAN.KGRB.SV.W.0032.000000T0000Z-140818T2215Z/
OUTAGAMIE WI-WINNEBAGO WI-
500 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO AND
SOUTH CENTRAL OUTAGAMIE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 4415 8859 4416 8864 4432 8863 4433 8837
4424 8839 4424 8840 4422 8840 4415 8841
TIME...MOT...LOC 2201Z 268DEG 19KT 4423 8834
$$
ECKBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:52 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 18, 3:52 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 352 PM CDT MON AUG 18 2014 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND TUESDAY ISSUED AT 351 PM CDT MON AUG 18 2014 THUNDERSTORMS CHANCES AND HEAVY RAINFALL ARE THE MAIN CONCERNS THOUGH TUESDAY. STORMS DEVELOPED THIS AFTERNOON NEAR A SURFACE WARM FRONT THAT WAS ACROSS THE SOUTHWEST THIRD OF THE FORECAST AREA AS OF 19Z. WATER VAPOR IMAGERY SHOWED SOME SHORT WAVE ENERGY MAKING ITS WAY INTO THE STATE AS WELL...AND LOCAL MESOANALYSIS INDICATED MUCAPE VALUES IN THE 500-2000J/KG RANGE BEHIND THE FRONT WHERE TEMPERATURES WERE IN THE LOWER TO MIDDLE 80S AND DEW POINTS WERE IN THE MID 60S TO LOWER 70S. 12Z SOUNDING FROM KMPX AND KGRB BOTH HAD PWATS OF AT LEAST 1.6 INCHES AND BUFKIT SHOWED LONG SKINNY CAPE AT KGRB SO HEAVY RAIN LOOKS LIKE A GOOD BET. WOULD EXPECT STORMS TO CONTINUE THROUGH AT LEAST EARLY EVENING...PRODUCING HEAVY RAINFALL AND POSSIBLY SOME HAIL AND GUSTY WINDS. MORE STORMS WERE UPSTREAM IN WESTERN WISCONSIN...EAST OF A COLD FRONT AND AHEAD OF AN APPROACHING UPPER LEVEL CYCLONE SO PERIODS OF SHOWERS AND STORMS WILL CONTINUE TONIGHT AND INTO TUESDAY UNTIL THE UPPER SYSTEM MOVES AWAY. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY ISSUED AT 351 PM CDT MON AUG 18 2014 CLOSED LOW WILL MOVE SLOWLY SOUTHEAST INTO NORTHERN LOWER MICHIGAN TUESDAY NIGHT AS A COLD FRONT EXITS THE AREA. DRIER AIR AND SUBSIDENCE BEHIND IT SHOULD CAUSE ANY REMAINING SHOWERS TO DISSIPATE AND WE SHOULD HAVE DRY AND SEASONABLE WEATHER WEDNESDAY AND WEDNESDAY NIGHT. THE FRONT IS FORECAST TO RETURN NORTHWARD THURSDAY AS UPPER FLOW BECOMES SOUTHWEST. THIS SHOULD PRODUCE AN AREA OF ELEVATED SHOWERS AND THUNDERSTORMS AS IT APPROACHES FROM THE SOUTHWEST. THE MODELS SUGGEST IT WILL STALL TO OUR SOUTH AND WE MAY HAVE DRY WEATHER FRIDAY UNTIL IT MOVES NORTH AGAIN SATURDAY. IF THE FRONT GETS NORTH OF THE FORECAST AREA SATURDAY AFTERNOON IT COULD GET UP TO 90F ACROSS THE SOUTH BUT THESE FRONTS OFTEN GET HELD UP BY COLD OUTFLOW OR SOUTHEAST FLOW OVER COOL LAKE MICHIGAN. ALL THE MODELS SUGGEST THAT A COLD FRONT WILL MOVE THROUGH SUNDAY WITH DRY AND COOLER WEATHER TO FOLLOW. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 102 PM CDT MON AUG 18 2014 CHANCES ARE LOW FOR VFR CONDITIONS WITHOUT THUNDERSTORMS THROUGH MIDDAY TUESDAY. PLENTY OF CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AS A FRONT AND UPPER LEVEL CYCLONE MOVE INTO THE STATE. THOUGH MOST OF THE AREA WAS DRY AT TAF ISSUANCE TIME...WAS UNABLE TO TIME SPECIFIC PERIODS OF DRY WEATHER AFTER INITIAL CONVECTION GETS GOING SO THERE IS PLENTY OF PRECIPITATION IN THE TAFS. MOST CIGS ACROSS THE AREA WERE IFR AS OF 17Z BUT THERE WERE SOME MVFR AND VFR CIGS IN THE FAR EASTERN PART OF THE STATE. THERE WAS ALSO IFR AND MVFR FOG IN THE NORTH. && .HYDROLOGY... ISSUED AT 351 PM CDT MON AUG 18 2014 WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THE POSSIBILITY OF HEAVY RAINS WITH WEAK UPPER WINDS AND HIGH MOISTURE IN THE ATMOSPHERE ALLOWING FOR SLOW MOVING STORMS AND VERY HEAVY RAINS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......RDM AVIATION.......MG HYDROLOGY......RDM
Hazardous weather outlook, Aug 18, 4:10 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 410 PM CDT MON AUG 18 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192115- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 410 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS AN UPPER LEVEL SYSTEM MOVES INTO THE REGION. TORRENTIAL RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY THROUGH TUESDAY AND THERE IS A CHANCE OF STORMS TUESDAY NIGHT. A FEW OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS. THERE IS A CHANCE FOR MORE STORMS CAPABLE OF PRODUCING HEAVY RAINFALL FOR THE LATER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-192115- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 410 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS AN UPPER LEVEL SYSTEM MOVES INTO THE REGION. THE STRONGEST STORMS MAY CONTAIN LARGE HAIL AND WIND GUSTS THAT MAY BE HAZARDOUS TO MARINERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THUNDERSTORMS COULD BE A HAZARD TO MARINERS TUESDAY...AND AGAIN DURING THE LATER HALF OF THE WEEK. THERE IS ALSO THE POSSIBILITY OF FOG FORMING OVER LAKE MICHIGAN LATER THIS WEEK AS WARM AND HUMID AIR MOVES OVER THE COOLER LAKE WATER.
In the hours before
Special weather statement, Aug 18, 2:55 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 255 PM CDT MON AUG 18 2014 WIZ030-031-036>038-045-048-182045- MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WINNEBAGO- 255 PM CDT MON AUG 18 2014 ...SPECIAL WEATHER STATEMENT... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINS OVER MUCH OF PORTAGE...WAUPACA...NORTHERN WAUSHARA AND SOUTHERN WOOD COUNTIES. THEY ARE MOVING SLOWLY EAST AT 15 MPH. THE VERY HEAVY RAINS WILL AFFECT STEVENS POINT...PLOVER...AMHERST AND WAUPACA BETWEEN 250 PM AND 400 PM. WATCH OUR FOR PONDING OF WATER ON ROADS. RDM
Local storm report, Aug 18, 3:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN NEKOOSA 44.31N 89.88W
08/18/2014 M1.10 INCH WOOD WI TRAINED SPOTTER
FELL IN THE PAST HOUR.
&&
ASHLEYALocal storm report, Aug 18, 4:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
421 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PLOVER 44.45N 89.53W
08/18/2014 E0.25 INCH PORTAGE WI CO-OP OBSERVER
PEA SIZE HAIL
0420 PM HEAVY RAIN PLOVER 44.45N 89.53W
08/18/2014 M2.12 INCH PORTAGE WI CO-OP OBSERVER
RAINFALL TOTAL SO FAR TODAY.
&&
ASHLEYAThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:08 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie, Portage, Shawano, Waupaca, Wood | 3 hr |
| Aug 18, 3:27 PM CDT | Flash Flood Warning | GRB | Portage, Waupaca | 3 hr |
| Aug 18, 3:53 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Waupaca | 19 min |
| Aug 18, 5:27 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca, Waushara, Wood | 48 min |
| Aug 18, 5:30 PM CDT | Flash Flood Warning | GRB | Portage, Waupaca, Waushara, Wood | 3 hr |
| Aug 18, 5:55 PM CDT | Special Marine Warning | GRB | 95 min | |
| Aug 18, 6:21 PM CDT | Areal Flood Advisory | GRB | Brown, Calumet, Manitowoc, Outagamie, Winnebago | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.